Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 128, NWS La Crosse, WI

August 14, 2000Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 2000, 10:00 PM CDT for Clark County, Wisconsin. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2000, 10:00 PM CDT (03:00 UTC)
Expired
Aug 14, 2000, 10:15 PM CDT
In force
15 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, WI

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 150301
SVRLSE
WIC019-150315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT MON AUG 14 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CONTINUED THE

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 1015 PM CDT

* AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF COLBY...OR ABOUT 18 MILES
  SOUTH OF MEDFORD...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  UNITY AT 1010 PM CDT
]

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTH CENTRAL WISCONSIN.

NELSONy

LAT...LON 4506 9094 4465 9092 4464 9032 4503 9026

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:10 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Aug 14, 3:10 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT MON AUG 14 2000

FORECAST CONCERNS FOR THIS PACKAGE INCLUDE CONVECTIVE TRENDS TONIGHT
WITH PASSAGE OF FRONTAL BOUNDARY...AND THEN TEMPERATURES TUESDAY
THROUGH WEDNESDAY.

18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN SOUTH DAKOTA
WITH TRAILING TROUGH/COLD FRONT EXTENDING SOUTHWARD THROUGH CENTRAL
NEBRASKA. WARM FRONT SOMEWHAT HARD TO DISCERN...BUT EXTENDS ACROSS
CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN. MAIN CLOUD SHIELD
ALONG AND TO THE NORTH OF THE WARM FRONT...WITH CLEAR SKIES ACROSS
SOUTHWEST MINNESOTA. CONVECTION OCCURRING ACROSS NORTHERN MINNESOTA
ON NOSE OF 20 KT TO 30 KT LOW LEVEL JET.

12Z MODELS INITIALIZE WELL...BUT AGAIN SHOW SOME DISCREPANCIES IN
THE QPF FIELDS. ONCE AGAIN APPEARS ETA AND AVN HAVE A BIT BETTER
HANDLE ON THE SMALLER FEATURES.

IN THE SHORT TERM...ATMOSPHERE SOUTH OF WARM FRONT REMAINS CAPPED
THIS AFTERNOON WITH 10C PLUS TEMPERATURES AT 700MB. BEST MOISTURE
CONVERGENCE/UPPER LEVEL DIVERGENCE TO REMAIN ACROSS THE NORTHERN HALF
OF MINNESOTA AND NORTHERN WISCONSIN TONIGHT. SHORTWAVE MOVING THROUGH
SOUTHERN CANADA SHOULD ENHANCE CONVECTIVE ACTIVITY LATER THIS
AFTERNOON AND EVENING. FARTHER SOUTH BETTER CHANCES MAY COME WITH
CONVERGENCE ALONG APPROACHING COLD FRONT. THUS WILL STILL CONTINUE
LOWER POPS FROM ROCHESTER...SOUTHEASTWARD INTO SOUTHWEST WISCONSIN.

FRONTAL SYSTEM SHOULD EXIT THE REGION BY MORNING WITH MUCH DRIER AIR
BEING ADVECTED INTO THE REGION. ETA PROGS SURFACE DEWPOINTS (NOW 65
TO 70) TO DROP INTO THE 50S BY TUESDAY AFTERNOON. BY WEDNESDAY...
SURFACE HIGH MOVES EAST WITH RETURN FLOW RE-ESTABLISHING ITSELF
ACROSS THE WESTERN ZONES. WILL GO WITH A LOW POPS WEST AND DRY
ELSEWHERE.

IN THE EXTENDED...UNSETTLED WEATHER TO CONTINUE THROUGH THURSDAY...
BEFORE RIDGE RE-ESTABLISHES ITSELF ACROSS THE AREA. TEMPERATURES
SHOULD DROP BACK TO NEAR OR SLIGHTLY BELOW NORMALS.

GUIDANCE TEMPERATURES RATHER SIMILAR AND SO NOT TO MUCH DEVIATION.

COORDINATED WITH KMKX...KGRB...KMSP

.LSE...NONE.

RABERDING

In the hours before

Local storm report, Aug 14, 9:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT MON AUG 14 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
P
0915 PM    GILMAN                    WI   0.75 INCH HAIL
08/14/00   TAYLOR                         REPORTED BY DISPATCH

NELSON
Local storm report, Aug 14, 9:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT MON AUG 14 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0940 PM    OWEN                      WI   0.75 INCH HAIL
08/14/00   CLARK                          REPORTED BY LOCAL SPOTTER

0945 PM                                   0.75 INCH HAIL
08/14/00   CLARK                          REPORTED BY LOCAL SPOTTER

0953 PM    LONGWOOD                       WIND GUST TO 60 MPH
08/14/00   CLARK                          REPORTED BY LAW ENFORCEMENT

NELSON
Local storm report, Aug 14, 9:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT MON AUG 14 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0940 PM    OWEN                      WI   0.75 INCH HAIL
08/14/00   CLARK                          REPORTED BY LOCAL SPOTTER

0945 PM    OWEN                      WI   0.75 INCH HAIL 08/14/00
           CLARK                          REPORTED BY LOCAL SPOTTER

0953 PM    LONGWOOD                  WI   WIND GUST TO 60 MPH
08/14/00   CLARK           <               REPORTED BY LAW ENFORCEMENT

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:25 PM CDTSevere Thunderstorm WarningARXTaylor95 min
Aug 14, 8:56 PM CDTSevere Thunderstorm WarningARXClark, Taylor64 min
Aug 15, 1:06 AM CDTSevere Thunderstorm WarningARXClark54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.